The US Food and Drug Administration (FDA) has called for updates to safety labels on fluoroquinolone antibiotics, as they may increase risk of negative mental health side effects and serious blood sugar disturbances. The changes are to be made across all fluoroquinolone labels, regardless of if they’re oral and injectable.
“The use of fluoroquinolones has a place in the treatment of serious bacterial infections—such as certain types of bacterial pneumonia—where the benefits of these drugs outweigh the risks, and they should remain available as a therapeutic option,” Edward Cox, MD, director of the Office of Antimicrobial Products in the FDA’s Center for Drug Evaluation and Research, said in a recent statement
To date, there are over 60 generic versions of approved fluoroquinolones. Levofloxacin, ciprofloxacin, ciprofloxacin extended-release tablets, moxifloxacin, ofloxacin, Gemifloxacin, and delafloxacin, have all received approval from the FDA in the past.
The FDA called for these changes to be made in light of a comprehensive review which was comprised of adverse event reports and case reports that had been published in the literature.
The review reported instances of hypoglycemic coma in cases where patients on fluoroquinolones experienced hypoglycemia. As such, the Blood Glucose Disturbances subsection of the labels for fluoroquinolones will now be required to reveal the potential risk of coma with hypoglycemia.
Although several mental health side effects are already present on the Warnings and Precautions portion of the labeling used across the antibiotic class, warnings differed depending on each drug. The new labeling will make these warning consistent across all fluoroquinolones, and mental health effects—disturbances in attention, disorientation, agitation, nervousness, memory impairment, and delirium—will be listed separately from other effects associated with the central nervous system.
“The FDA remains committed to keeping the risk information about these products current and comprehensive to ensure that health care providers and patients consider the risks and benefits of fluoroquinolones and make an informed decision about their use,” Dr Cox added.
This is not the first time that warnings have been issued regarding fluoroquinolones. In July 2008, the FDA changed the labeling to warn of increased risk of tendinitis and tendon rupture. This was followed by an additional warning regarding worsening symptoms for those with myasthenia gravis in February 2011. In August 2013, the labeling was updated once again to warn of the potential for irreversible peripheral neuropathy. The last update was made in 2016, to warn of the potential association between fluoroquinolones and disabling, potentially permanent side effects pertaining to tendons, muscles, joints, nerves, and the central nervous system.
To stay informed on the latest in infectious disease news and developments, please sign up for our weekly newsletter.